Alert archive / South Dakota / Tornado Warnings in 2008
Tornado Warning 20, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 17, 2008, 9:57 PM CDT for Hand County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2008, 9:57 PM CDT (02:57 UTC)
- Expired
- Jul 17, 2008, 10:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
County Hand County, SD
The radar
The Aberdeen radar (KABR), 95 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 9:57 PM CDT | TORNADO | 1 Ne Polo, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 180257 TORABR SDC059-180330- /O.NEW.KABR.TO.W.0020.080718T0257Z-080718T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 957 PM CDT THU JUL 17 2008 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL HAND COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 1030 PM CDT * AT 953 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR POLO...OR 15 MILES SOUTH OF FAULKTON...MOVING SOUTH AT 25 MPH. * THE TORNADO WILL BE NEAR... RURAL NORTHERN HAND COUNTY AT 1010 PM CDT RURAL CENTRAL HAND COUNTY AT 1020 PM CDT DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4465 9886 4459 9911 4482 9918 4486 9901 TIME...MOT...LOC 0257Z 341DEG 22KT 4479 9907 $$ KEEFE
1 follow-up statement
000 WWUS53 KABR 180318 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1018 PM CDT THU JUL 17 2008 SDC059-180330- /O.CON.KABR.TO.W.0020.000000T0000Z-080718T0330Z/ HAND SD- 1018 PM CDT THU JUL 17 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR CENTRAL HAND COUNTY... AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER CENTRAL HAND COUNTY...OR 12 MILES NORTH OF MILLER...MOVING SOUTH AT 25 MPH. THE TORNADO WILL BE NEAR... RURAL CENTRAL HAND COUNTY AT 1030 PM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4465 9886 4461 9905 4476 9911 4479 9896 TIME...MOT...LOC 0318Z 341DEG 22KT 4467 9901 $$ KEEFE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 17, 3:50 PM CDT, 6 hours 7 minutes earlier.
Area forecast discussion, Jul 17, 3:50 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 350 PM CDT THU JUL 17 2008 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT FRONTAL BOUNDARY HAS SLIPPED WELL SOUTH INTO FSD CWA THIS AFTERNOON WITH CONVECTION FIRING ACROSS NEBRASKA...IOWA AND EXTREME SOUTHEASTERN SOUTH DAKOTA. HAVE LOWERED POPS TO JUST SLIGHT CHANCE THROUGH 00Z TODAY AND WENT WITH DRY CONDITIONS OVERNIGHT. HIGH PRESSURE SLIDES INTO THE AREA TONIGHT WITH DRYING NOTED IN SOUNDINGS...ESPECIALLY ACROSS THE EASTERN CWA. SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY...WITH A FEW MORE CLOUDS POSSIBLE ACROSS THE WESTERN CWA. ON FRIDAY SURFACE HIGH PUSHES EAST AS TROUGH OF LOW PRESSURE DEVELOPS ACROSS THE NORTHERN ROCKIES AND BEGINS TO PUSH OUT INTO THE HIGH PLAINS. DECENT INSTABILITY DEVELOPS BY FRIDAY AFTERNOON...MAINLY ACROSS WESTERN SOUTH DAKOTA SO WILL KEEP SLIGHT CHANCE POPS ACROSS THE FAR WESTERN PORTION OF CORSON COUNTY. BELIEVE BETTER CHANCES FOR PRECIP WILL SPREAD EAST ACROSS THE STATE FRIDAY NIGHT AS LLJ SETS UP AND ELEVATED INSTABILITY INCREASES OVER THE AREA. MODELS SHOWING SOME FORM OF MCS DEVELOPING OUT WEST AND MOVING EAST ACROSS THE STATE FRIDAY NIGHT. NAM IS MUCH SLOWER THAN THE GFS IN MOVING PRECIP ACROSS THE STATE. WILL HOLD ONTO 30/40 POPS FOR NOW AND WILL REFINE AS TIME GETS CLOSER. .LONG TERM...SATURDAY THROUGH THURSDAY MAIN FOCUS WILL BE ON PRECIPITATION CHANCES EARLY IN PERIOD AS SHORTWAVE TRAVERSES THE NORTHERN TIER OF THE COUNTRY. MODEL SUITE KEYS IN ON POSSIBILITY FOR NOCTURNAL CONVECTION DESPITE ONLY A 30KT LOW LEVEL JET. MODELS ALSO IDENTIFY DRIER AIR OVER THE NORTHEAST CWA TO AID IN WEAKENING EXPECTED CONVECTIVE CLUSTER AS IT HEADS INTO THE EASTERN HALF OF THE CWA. WEAK WESTERLY LOW LEVEL FLOW DEVELOPS BEHIND FRONT WITH NORTHWEST FLOW ALOFT FOR SATURDAY AND SUNDAY. SATURDAY AFTERNOON STANDS BEST CHANCE FOR CONVECTIVE ACTIVITY WITH WEAK LOW LEVEL FLOW AND PROBABILITY OF CONVECTIVE DEBRIS FROM MORNING ACTIVITY AS FOCUS. HIGHEST PROBABILITY AND POSSIBLE SEVERE WORDING WILL BE ACROSS NORTHEAST CWA WITH UPPER TROUGH PASSAGE AND STRONGEST LOW LEVEL FLOW. PROFILES SUGGEST MARGINAL INSTABILITY FOR EASTERN CWA SUNDAY...SO WILL LIMIT THUNDER CHANCES TO AFTERNOON/EVENING IN EASTERN COUNTIES. DESPITE LIMITED INSTABILITY DUE TO LOWER DEWPOINTS...SHEAR PROFILES COULD STILL SUPPORT MENTION OF SEVERE WEATHER AS WELL. UPPER RIDGING COMES TO DOMINATE FOR THE START OF THE WORK WEEK WITH THE NEXT OPPORTUNITY FOR PRECIPITATION OCCURRING AS WE GET INTO WEDNESDAY/THURSDAY TIME FRAME WITH NEXT SHORTWAVE. MODEL DIVERGENCE BECOMES SIGNIFICANT PROBLEM WITH THIS PART OF FORECAST. && .AVIATION... VFR CONDITIONS WILL BE THE RULE FOR AVIATION SITES THIS AFTERNOON AS WEAK HIGH PRESSURE SINKS SOUTHWARDS. CANT RULE OUT ISOLD CB FORMATION IN THE HEAT OF THE AFTERNOON ALONG A WEAK FRONT SOUTH OF KATY THOUGH. IF ANY OF THE WIDESPREAD PRECIPITATION FALLS AT/NEAR KATY...FOG BECOMES A CONCERN...HOWEVER SINCE THE CHANCE APPEARS REMOTE WILL LEAVE OUT OF TAF. OTHERWISE...VFR CONDITIONS WILL DOMINATE THROUGH TOMORROW. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...CONNELLY AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 17, 3:33 PM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 333 PM CDT THU JUL 17 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-182045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 333 PM CDT THU JUL 17 2008 /233 PM MDT THU JUL 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY ACROSS THE AREA...WITH THE BEST CHANCES OCCURRING FRIDAY NIGHT AND EARLY SATURDAY MORNING. A FEW SEVERE STORMS ARE POSSIBLE BUT UNCERTAINTIES REMAIN IN TIMING AND LOCATION. CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Local storm report, Jul 17, 8:44 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
844 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM FUNNEL CLOUD 5 NE ONAKA 45.24N 99.39W
07/17/2008 FAULK SD LAW ENFORCEMENT
&&
TMKLocal storm report, Jul 17, 9:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL BRENTWOOD COLONY 45.15N 99.30W
07/17/2008 E0.75 INCH FAULK SD TRAINED SPOTTER
35 TO 40 MPH WINDS
&&
TMKLocal storm report, Jul 17, 9:12 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
912 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 4 NE ONAKA 45.23N 99.41W
07/17/2008 E60 MPH FAULK SD LAW ENFORCEMENT
DIME SIZED HAIL, HEAVY RAIN, AND STRONG WINDS.
&&
TMKLocal storm report, Jul 17, 9:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
934 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM FUNNEL CLOUD 4 SW FAULKTON 44.99N 99.19W
07/17/2008 FAULK SD LAW ENFORCEMENT
&&
TMKLocal storm report, Jul 17, 9:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
938 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM FUNNEL CLOUD ORIENT 44.90N 99.09W
07/17/2008 FAULK SD FIRE DEPT/RESCUE
&&
TMKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:33 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 27 min |
| Jul 17, 8:49 PM CDT | Tornado Warning | ABR | Edmunds, Faulk | 26 min |
| Jul 17, 9:31 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 29 min |
| Jul 17, 9:35 PM CDT | Tornado Warning | ABR | Faulk, Hand | 25 min |
| Jul 17, 10:29 PM CDT | Tornado Warning | ABR | Hand | 31 min |
Nearby
Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.